Health Alert:

See the latest Coronavirus Information including testing sites, visitation restrictions, appointments and scheduling, and more.

This is a special case of story telling.  When professionals exchange ideas, we encourage discovery.  We come to understand the mechanisms of illness that play an important role in the care of our patients.  Case discussions add value to our independent study, providing new insights, identifying unexpected results, and challenging us to question all of our own assumptions about what we think we understand.  They remain one of the cornerstones of medical progress.

The following cases have been submitted by some of our colleagues providing tobacco treatment services in the community.  Each is followed by a few key learning points, and one or two references to promote independent study on the topic.

Email us at pennstop@gmail.com to let us know what you think, or to submit a case of your own.

Case Story One

60-Year-Old Female with Skin Rash and Throat Swelling

Mike Barnard MPH, CHES, CTTS – Community Health Educator, ChesPenn Health Services

History: 60 Year old, single African American female, lives alone. Has a son w/ a disability and addiction history; grandchild. Recently diagnosed with Lymphoma. Pt was employed before health issues (now permanent disability). Pt recently accepted for MA to cover Cancer treatment. Smoking History: Smoked approx. 20 CPD x 44 years, TTFC < 5 min. Currently, down to 5 CPD at presentation. Re-lighting her cigs. Now TTFC > 60 minutes, and was able to go three days w/o. Pt is buying singles and refrains from buying packs. Has been at this rate for 1-2 weeks.

Past Medical/Psychiatric History: Vocal Cord Polyp, Hypertension, Back pain Psoriasis, Dermatitis. Pt mentioned she is Depressed, not noted in chart but stated that she has received treatment previously at Northwestern services. Successfully stopped using marijuana in her 20’s. Past Tobacco Treatment History: Used Chantix for 2 weeks, stopped because of sleep disturbance; Wellbutrin – did well reduced to less than three a day (discontinued b/c of lapse in insurance), Patch – reluctant because of sensitive skin (Psoriasis and dermatitis), Lozenge had a local reaction – swelling in the mouth .

Assessment: Pt with severe tobacco dependence. Ambivalence, pt is highly motivated (10) and confident (7), but “overwhelmed” by physical health and psycho- social issues; cancer diagnosis, no longer able to work, no insurance (when tx initiated), dysfunctional family/co-dependent son and depression. Pt identified stress and anxiety from her current situation as why she continues smoke. Receptive to counseling and an active participant in identifying cognitive, behavioral and environmental strategies. Agreed to measurable objectives of reducing rate and not smoking indoors.

Plan: Weekly counseling to focus on development and assessing strategies, validation of and solutions to barriers, support and empathy, increase self-efficacy based on skills/strategies and use of NRT to control withdrawal. Pt will need to re-initiate Behavioral Health counseling for depression. Medications: After consulting pt’s PCP, the option of using any of the active NRT was eliminated because of past local reaction and current psoriatic disease across upper arms. Pt was also not in favor of using Patch because of fear of exacerbating Psoriasis which was currently under control. PCP did not want to prescribe Wellbutrin because of pt’s reported mental health status. PT did not want to use Chantix because of previous side effects. Recommended 21 mg patch placed on lower extremities to avoid active psoriasis lesions. Will follow-up with pt in one week to assess possibility of rash / reaction.

Clinical Summary:

  • 60-year-old female with recent Dx lymphoma, active psoriasis.
  • Past experience with patch resulted in pruritic rash / swelling
  • Report of throat swelling in response to nicotine gum
  • Contraindications to other medications make nicotine replacement an important option to retain if possible

Key Learning Points:

  • Transdermal delivery devices can cause skin eruption / rash by several mechanisms.
  • Most common is direct irritant effect of adhesive – addressed by thorough cleansing, emollients, and site rotation.
  • Red, painful welts can be a result of direct skin mast cell degranulation by nicotine (Type I hypersensitivity) – application of low potency topical glucocorticoids advisable.
  • Allergic contact dermatitis is delayed hypersensitivity reaction (Type IV) that may develop after variable periods of use (sometimes months), and is characterized by a crescendo pattern (worsening over time and possible continuation after patch is removed). Treated with low potency topical glucocorticoids.
  • Patients with Type I hypersensitivity are likely to also experience similar reaction to nicotine delivered through alternative systems (e.g. gum).

Independent Study

Skin hypersensitivity reactions to transdermal therapeutic systems – still an important clinical problem. Dorota Jenerowicz, Adriana Polaska, Karolina Olek-Hrab, Wojciech Silny Ginekol Pol 2012; 83(01):46-50 PMID: 22384639

Cutaneous reactions to transdermal therapeutic systems. Musel AL, Warshaw EM. Dermatitis. 2006 Sep;17(3):109-22. PMID: 16956462

Share This Page: